Ohio, 2018

Flooding in Ohio, July 23, 2018

July 23, 2018 · NWS ILN · 3 events in 1 county or zone

Isolated showers and thunderstorms developed in an unstable air mass during the late afternoon hours. The storms were slow moving and produced locally heavy rainfall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Isolated showers and thunderstorms developed in an unstable air mass during the late afternoon hours. The storms were slow moving and produced locally heavy rainfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jul 23, 2:04 PM EST, 4 hours 26 minutes earlier.

Area forecast discussion, Jul 23, 2:04 PM EST, 4 hours 26 minutes before
Area Forecast Discussion
National Weather Service Wilmington OH
304 PM EDT Mon Jul 23 2018

.SYNOPSIS...
An upper level low pressure system will result in a chance of
showers and a few thunderstorms on Tuesday. Temperatures will
slowly moderate to more normal daytime readings through mid
week. However, a weak cold front moving through the region on
Thursday will bring a return to slightly below normal temperatures
heading into the weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
A narrow axis of showers associated with a low level
deformation axis has been making a steady but slow westward
push across central portions of our FA this afternoon.
Meanwhile, isolated to scattered showers and thunderstorms have
developed behind this axis across eastern portions of our fa,
where the airmass is somewhat more unstable. The axis of
showers is moving into a slightly drier airmass, so do expect to
see a gradual weakening trend with this. Otherwise, with a
decent diurnal component to the showers and isolated
thunderstorms, would expect to see a decreasing trend in
coverage as we head through this evening. Lows tonight will be
mainly in the mid 60s.

&&

.SHORT TERM /TUESDAY THROUGH TUESDAY NIGHT/...
The upper level trough will slowly shift eastward Tuesday into
Tuesday night, leaving a stretched out low level/surface
boundary across eastern portions of our fa. As we start to get
into some daytime heating and destabilize, expect to see
scattered shower and thunderstorm development along the
convergent axis associated with the boundary. This should lead
to a decent chance of showers and thunderstorms across our far
eastern areas, where will allow for some likely pops Tuesday
afternoon. Will then trim back to chance pops across our central
areas and just a slight chance across our west. As we start to
lose the diurnal enhancement, we should once again see a
decreasing trend in coverage as we head into Tuesday night.
Highs on Tuesday will generally be in the lower 80s.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
Broad upper trough and associated short waves will dictate
weather conditions for this period.

For Wednesday, most short wave energy and moisture will lie to the
east according to latest model runs, so went with a slight chance of
showers and thunderstorms in eastern counties, while western
locations have a dry forecast. A weakening cold front with little
upper support may bring a few thunderstorms to northern sites on
Thursday as the front sags south from the Great Lakes. Additional
thunderstorms will be possible Friday as the front continues its
slow southward progress. Saturday should see dry weather as weak
surface high pressure builds under the increasingly zonal flow
around the base of the broad upper trough. The next system to
produce widespread precipitation may arrive Sunday and Monday when a
surface low is forecast to develop ahead of a more potent batch of
short wave energy emerging to the west. Went as high as likely pops
for this rather prolonged event.

Temperatures starting in the near normal mid 80s with retreat below
normal to the upper 70s and lower 80s under clouds, precip, and
modest cold advection.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
A narrow axis of light rain showers is shifting slowly west
toward the I-75 corridor. This area of pcpn is expected to
slowly weaken, but it may affect the western TAF sites over the
next hour or two. Meanwhile further east, isolated to scattered
showers and thunderstorms have developed in a more unstable
airmass. The main threat for these will be at the central Ohio
TAF sites over the next few hours. Cigs have been gradually
improving although some MVFR to locally IFR cigs are persisting
across the area early this afternoon. Cigs should eventually
lift up to VFR across the entire area as we head through late
afternoon.

Some lingering low level moisture will likely lead to a
redevelopment of some mainly MVFR cigs later tonight into
Tuesday morning. We could also see some areas of MVFR BR
develop late tonight. Cigs should gradually improve later
Tuesday morning and into Tuesday afternoon.

OUTLOOK...Thunderstorms will be possible at times, mainly
during the afternoon and evening, Tuesday and again on
Thursday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...JGL
NEAR TERM...JGL
SHORT TERM...JGL
LONG TERM...Coniglio
AVIATION...JGL
Hazardous weather outlook, Jul 23, 3:10 AM EST, 15 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
410 AM EDT Mon Jul 23 2018

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-241200-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio-
Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-
Pendleton-Bracken-Robertson-Mason-Lewis-Hardin-Mercer-Auglaize-Darke-
Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-Madison-
Franklin OH-Licking-Preble-Montgomery-Greene-Fayette OH-Pickaway-
Fairfield-Butler-Warren-Clinton-Ross-Hocking-Hamilton-Clermont-Brown-
Highland-Adams-Pike-Scioto-
410 AM EDT Mon Jul 23 2018

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Northeast Kentucky, Northern Kentucky, Central
Ohio, South Central Ohio, Southwest Ohio and West Central Ohio.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 23, 4:04 PM EST, 2 hours 26 minutes before
Special Weather Statement
National Weather Service Wilmington OH
504 PM EDT MON JUL 23 2018

OHZ056-232130-
Licking OH-
504 PM EDT MON JUL 23 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL LICKING COUNTY
UNTIL 530 PM EDT...

At 504 PM EDT, radar indicated a strong thunderstorm over Hebron,
moving north at 20 mph.

STORM HAZARDS INCLUDE...
Winds to 40 mph...
One half inch diameter hail...
Very heavy rain...

Locations impacted include...
Newark, Heath, Granville, Buckeye Lake, Hebron, Granville South and
Harbor Hills.

This includes I-70 in Ohio between mile markers 127 and 131.

Water will pond on roads and may quickly fill roadside ditches and
small streams.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3995 8242 3994 8246 3994 8252 4013 8262
      4015 8243
TIME...MOT...LOC 2104Z 175DEG 16KT 3999 8248

JDR

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 flood. Local standard time, as filed.

Flood, Franklin

When
July 23, 6:30 PM EST to 7:00 PM EST
Where
Franklin County, 0.87 mi NW of Gahanna to 0.74 mi N of Gahanna
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
40.030, -82.880

Widespread street flooding was reported in Gahanna.

Flood, Franklin

When
July 23, 7:00 PM EST to 7:30 PM EST
Where
Franklin County, 0.38 mi ESE of Hanford to 0.37 mi ESE of Hanford
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
39.947, -82.924

The intersection of Livingston Avenue and Kenwick Road was submerged in water.

Flood, Franklin

When
July 23, 8:00 PM EST to 8:30 PM EST
Where
Franklin County, 2.07 mi ESE of Gould Park to 2.08 mi ESE of Gould Park
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
40.059, -82.864

High water was reported near the intersection of Broadview Road and North Hamilton Road.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2018Every state in 2018This day in weather historyWarnings in Ohio, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 759633, 759634, 759635.